Maine, 2006

Winter Storm and High Wind in Maine, December 1 to 2, 2006

December 1 to 2, 2006 · NWS CAR · 5 events in 5 counties and zones

Low pressure tracking across Downeast Maine brought a wintry mix of snow and sleet to northwest Maine. Snow accumulations of 3 to 6 inches were common with local snow totals up to around 8 inches.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Low pressure tracking across Downeast Maine brought a wintry mix of snow and sleet to northwest Maine. Snow accumulations of 3 to 6 inches were common with local snow totals up to around 8 inches. Sleet accumulations of 1 to 3 inches were reported in the same area. |South of the low track...strong onshore winds were reported along the Downeast coast. Wind gusts approaching 60 mph were reported near the immediate Downeast coast along with scattered power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 1, 3:24 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Dec 1, 3:24 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
324 PM EST FRI DEC 1 2006

.SYNOPSIS...
DEEP LOW PRESSURE WILL APPROACH FROM THE SOUTHWEST THIS EVENING AND
TRACK ACROSS DOWNEAST MAINE TONIGHT. THIS SYSTEM WILL BRING A WIDE
VARIETY OF WEATHER TO THE REGION TONIGHT INTO SATURDAY. THE LOW
WILL CONTINUE EAST THROUGH THE MARITIMES SATURDAY INTO SUNDAY AS
COLDER AIR FILTERS IN FROM CANADA.

&&

.SHORT TERM /TODAY THROUGH SATURDAY NIGHT/...
COMPLEX WX SCENARIO HAS PRESENTED QUITE A FEW WX CHALLENGES FOR
THE SHORT TERM PERIOD... FORTUNATELY...12Z MODEL SUITE REMAINS IN
GOOD AGREEMENT AND CONTS TO REMAIN CONSISTENT FROM THE LAST FEW
RUNS. DEEP LOW PRESSURE PROGGED TO TRACK ACROSS NY STATE THIS
EVENING W/ PRIMARY LOW WEAKENING AND TRANSFERRING ITS ENERGY TO A
SECONDARY LOW ALONG THE SRN MAINE COAST BY LATE EVENING. THIS
SYSTEM WILL THEN BECOME THE PRIMARY LOW PRES SYSTEM AS IT DRIVES
FAIRLY RAPIDLY ENE ACROSS SRN NB BY ERLY SAT AND INTO THE
MARITIMES LATE SAT.

VERY STRONG UPPER DYNAMICS ASSOCIATED W/ THIS SYSTEM AS IT IS
BEING DRIVEN BY A 125 KT JET... VERY TNGT THERMAL GRADIENT
ASSOCIATED W/ STORM AS WELL AND THIS WILL HELP PROVIDE PLENTY OF
JUICE FOR THE STORM TO FEED ON AS WELL AS CREATE A VERY COMPLEX
PRECIP PROFILE ACROSS THE FA. LATEST LOW-LVL TEMP PROFILE AS WELL
AS CRITICAL THCKNS VALS SUGGEST ONLY FAR NWRN AREAS TO REMAIN AS
MOSTLY SNOW W/ WNTRY MIX OF SLEET/SNOW AND FZRA ACROSS THE
REMAINDER OF NRN AND NERN AREAS. RAPID TRANSITION ZONE SHOULD TAKE
SHAPE ACROSS CENTRAL AREAS W/ MAINLY LIQUID PRECIP ACROSS OUR
DOWNEAST ZONES. WILL CONT WSW NWRN FA W/ SNOW ACCUMS OF 5 TO 9
INCHES XPCTD ACROSS THE NW HALF OF THE ZN W/ LESSER AMOUNTS OF
SNOW AND MORE SLEET AND FZRA XPCTD SERN HALF. ACROSS ZN
2/3/4...XPCT LGTR SNOW ACCUMS AND MORE SLEET AND FZRA AND W/ FCST
SOUNDINGS SHOWING A PROLONGED PERIOD OF SLEET IN THESE AREAS...
FELT IT PRUDENT TO ISSUE A WSW FOR SLEET ACCUMS OF UP TO ONE INCH
WHICH THO RARE...LOOKS POSSIBLE THIS TIME AS BOTH NAM AND GFS
SOUNDINGS HAVE BEEN ADVERTISING THIS LAST FEW RUNS. THUS...MUCH OF
NRN AND NWRN MAINE WILL BE UNDER WSW INTO SAT... FOR CENTRAL AND E
CENTRAL AREAS...WILL CONTINUE THE WNTR WX ADVISORIES FOR MNLY
SLEET AND FZRA. ATTM...XPCT SLEET ACCUMS TO BE AROUND ONE HALF
INCH W/ ICE ACCUMS OF LESS THAN ONE HALF INCH BUT WILL NEED TO
WATCH THIS AREA CAREFULLY AS IT IS NOT OUT OF THE QUESTION TO SEE
SOME ICING AMOUNTS APPROACH ONE HALF INCH. GIVEN THE RAPID
MOVEMENT OF THIS SYSTEM AND A SYNOPTIC PTRN NOT FAVORABLE FOR
SIGNIFICANT ICING...HAVE OPTED TO STAY W/ JUST AN ADV ATTM...

FURTHER S...ABUNDANT CONVECTION FURTHER SW ACROSS SRN NYS AND WRN
NEW ENGLAND SHOULD PROPAGATE EWRD AND ALTHO SIGNIFICANT WEAKENING
XPCTD BY THE TIME IT REACHES OUR AREA...CAN NOT RULE OUT SOME
ISOLD TSTM ACROSS DOWNEAST AREAS LATER THIS EVE AS THE POTENT LOW
PRES SYSTEM TRACKS THRU. THIS CONVECTION MAY ALSO HELP TO MIX DOWN
SOME STRONG WINDS JUST ABOVE THE SFC AND FOR THIS REASON...HAVE
ISSUED WND ADV FOR INTERIOR DOWNEAST AND A HGH WND WARNING FOR THE COAST.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
HIGH PRESSURE IS EXPECTED TO BUILD TO THE SOUTH OF THE FORECAST
AREA SUNDAY. LOW PRESSURE IS EXPECTED TO DEVELOP OFF THE CAROLINA
COAST SUNDAY NIGHT. THIS LOW IS THEN FORECASTED TO DEVELOP RAPIDLY
AS IT MOVES NORTHEAST...PASSING WELL TO THE SOUTH AND EAST OF THE
GULF OF MAINE AND NOVA SCOTIA BY LATE MONDAY. HIGH PRESSURE WILL
THEN BUILD IN ACROSS THE FORECAST AREA BEHIND THIS LOW TUESDAY.
WEAK LOW PRESSURE WILL MOVE DOWN FROM THE NORTHWEST TUESDAY NIGHT
THEN MOVE ACROSS CENTRAL NEW ENGLAND WEDNESDAY. HIGH PRESSURE WILL
BUILD SOUTH OF NEW ENGLAND THURSDAY INTO SATURDAY. HPC GUIDANCE
WAS USED TO INITIALIZED THE GRIDS FROM MONDAY NIGHT THRU FRIDAY.
ONLY MINOR CHANGES TO THE HPC GUIDANCE WERE MADE TO BETTER FIT
NEIGHBORING OFFICE. SUNDAY INTO MONDAY EVENING: TEMPERATURES...DEW
POINT AND WIND FOR THIS PERIOD WERE GENERATED WITH A MAV/MET
COMBINATION. THE GFS WAS USED FOR WINDS. SKY AND POP GRIDS WERE
CREATED MANUALLY AS WAS THE QPF GRIDS.

&&

.AVIATION /20Z-18Z/...
CONDITIONS WILL REMAIN IFR THRU THE NIGHT IN NORTHERN AREAS AS LOW
PRESSURE MOVE ALONG THE MAINE COAST. IN THE SOUTH KBGR AND KBHB
ARE EXPECTED TO IMPROVE TO VFR CONDITIONS AFTER 09Z AS DRIER AIR
WORKS ITS WAY IN BEHIND THE LOW.

&&

.MARINE...
WILL CONT GLW FOR SAT IN STRONG NWRLY FLOW BEHIND THE DEPARTING
STORM SYSTEM.

LONG TERM: WINDS FROM 12Z SUNDAY THRU MONDAY EVENING WERE CREATED
WITH THE GFS. WINDS FROM MONDAY EVENING THRU TO THE END OF THE
PERIOD WERE INITIALIZED WITH HPC GUIDANCE...HOWEVER THE MONDAY
NIGHT INTO TUESDAY TIME FRAME WAS MODIFIED TO BETTER FIT THE
HIGHER GFS WIND FIELD. FOR SEAS THE WNA WAVE WATCH III WAS USED TO
GENERATE GRIDS. NO MODIFICATIONS WERE MADE...HOWEVER THE WAVE
MODEL MAY BE A LITTLE LOW IN HANDLING THE SWELL FIELD LATER
TUESDAY AS THE WAVE FIELD FROM THE DEVELOPING OFF-SHORE LOW ENTERS
THE GULF OF MAINE. CURRENT SPECTRAL POINT SHOWING ONLY ABOUT 1
FOOT/11 SECONDS THIS TIME FRAME.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING UNTIL 7 AM EST SATURDAY FOR MEZ002>004.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR MEZ011-
     031-032.

     WINTER STORM WARNING UNTIL 12 PM EST SATURDAY FOR MEZ001.

     WINTER WEATHER ADVISORY UNTIL 4 AM EST SATURDAY FOR MEZ005-006-
     010.

     WIND ADVISORY FROM 7 PM THIS EVENING TO 4 AM EST SATURDAY FOR
     MEZ015>017.

     HIGH WIND WARNING FROM 7 PM THIS EVENING TO 4 AM EST SATURDAY
     FOR MEZ029-030.

MARINE...GALE WARNING FROM 5 AM TO 5 PM EST SATURDAY FOR ANZ050.

&&

SHORT TERM/MARINE...KHW
LONG TERM/MARINE...MIGNONE
AVIATION...MIGNONE
Hazardous weather outlook, Dec 1, 3:05 PM EST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CARIBOU ME
305 PM EST FRI DEC 1 2006

ANZ050-MEZ001>006-010-011-015>017-029>032-021100-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
305 PM EST FRI DEC 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...TONIGHT

LOW PRESSURE OVER WESTERN NEW YORK WILL MOVE NORTHEAST ACROSS
SOUTHERN MAINE TONIGHT. A WINTRY MIX OF SNOW...SLEET AND FREEZING
RAIN CAN BE EXPECTED ACROSS MUCH OF CENTRAL AND NORTHERN MAINE...
IN ASSOCIATION WITH THE LOW. WINTER WEATHER ADVISORIES AND WINTER
STORM WARNINGS HAVE BEEN ISSUED FOR THE AFOREMENTIONED AREAS.
PLEASE REFER TO /PWMWSWCAR/ FOR THE LATEST INFORMATION.

MEANWHILE...A CORRIDOR OF POTENTIALLY DAMAING WIND GUSTS MAY
DEVELOP ACROSS DOWNEAST COASTAL SECTIONS OF MAINE TONIGHT...JUST
SOUTH OF THE LOW PRESSURE TRACK. WIND ADVISORIES AND HIGH WIND
WARNINGS HAVE BEEN ISSUED. PLEASE REFER TO /PWMNPWCAR/ FOR THE
LATEST INFORMATION.

A THUNDERSTORM OR TWO MAY ALSO BE NOTED AROUND OUR REGION...
PARTICULARLY IN THE FAR SOUTH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LEFT OVER SNOW CAN BE EXPECTED OVER NORTHERN MAINE SATURDAY...
WITH A FEW MORE INCHES OF ACCUMULATION. GUSTY WINDS WILL THEN
LIKELY DEVELOP REGION WIDE...AS THE DAY WEARS ON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERD ARE REQUESTED TO REPORT SNOW...SLEET AND FREEZING RAIN
AMOUNTS TONIGHT AND SATURDAY. SPOTTERS ARE ALSO URGED TO REPORT
SIGNIFICANT WIND ISSUES OVER DOWNEAST COASTAL AREAS TONIGHT.

STUREY

In the hours before

Special weather statement, Dec 1, 2:09 PM EST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
209 PM EST FRI DEC 1 2006

MEZ001>006-010-011-031-032-012115-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK...
CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN...MILLINOCKET...
EAST MILLINOCKET...PATTEN...MEDWAY...HOULTON...HODGDON...
SHERMAN...SMYRNA MILLS...GREENVILLE...MONSON...BLANCHARD...
LINCOLN...HOWLAND...SPRINGFIELD...DOVER-FOXCROFT...MILO...
GUILFORD...DANFORTH...VANCEBORO...TOPSFIELD
209 PM EST FRI DEC 1 2006

...WINTRY MIX ACROSS THE REGION...

A MIXTURE OF LIGHT SNOW AND SLEET WILL DEVELOP NORTH OF A LINE
FROM PRESQUE ISLE TO CLAYTON LAKE THROUGH 4 PM.  MEANWHILE...A
MIX OF LIGHT SNOW...SLEET AND FREEZING RAIN WILL BE NOTED OVER
MUCH OF CENTRAL MAINE...ALSO THROUGH 4 PM.

LOOK FOR PRECIPITATION INTENSITIES TO INCREASE AFTER THE MID
AFTERNOON HOURS.

MOTORISTS SHOULD BE ALERT TO CHANGING WEATHER CONDITIONS...AND
ALSO SLICK SPOTS DEVELOPING ON AREA ROADWAYS.

STUREY
Special weather statement, Dec 1, 4:29 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
429 PM EST FRI DEC 1 2006

MEZ001>006-010-011-031-032-020000-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK...
CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN...MILLINOCKET...
EAST MILLINOCKET...PATTEN...MEDWAY...HOULTON...HODGDON...
SHERMAN...SMYRNA MILLS...GREENVILLE...MONSON...BLANCHARD...
LINCOLN...HOWLAND...SPRINGFIELD...DOVER-FOXCROFT...MILO...
GUILFORD...DANFORTH...VANCEBORO...TOPSFIELD
429 PM EST FRI DEC 1 2006

...WINTRY MIX ACROSS THE REGION...

LIGHT SNOW AND SLEET WILL CONTINUE TO DEVELOP NORTH OF A PRESQUE
ISLE TO CLAYTON LAKE LINE THROUGH 700 PM EST. ACROSS THE REST OF
NORTHERN MAINE...AND EXTENDING INTO PARTS OF CENTRAL MAINE...A
LIGHT MIX OF SNOW... SLEET AND FREEZING RAIN CAN BE EXPECTED INTO
THE EARLY EVENING HOURS.

LOOK FOR THE COVERAGE AND INTENSITY OF THE PRECIPITATION TO THEN
INCREASE AS THE EVENING WEARS ON.

WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES ARE IN EFFECT
FOR MUCH OF THE AREA TONIGHT.

MOTORISTS SHOULD BE ALERT TO CHANGING WEATHER CONDITIONS...AND
ALSO THE POTENTIAL FOR SLICK SPOTS DEVELOPING ON AREA ROADWAYS.

STUREY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 sleet, 2 high wind, 1 winter storm. Local standard time, as filed.

Winter Storm, Northern Somerset

When
December 1, 5:00 PM EST to December 2, 3:30 AM EST
Where
Northern Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Total snow accumulations of 6 to 8 inches...with sleet accumulations of 1 to 2 inches were reported.|

Sleet, Northwest Aroostook

When
December 1, 5:00 PM EST to December 2, 5:00 AM EST
Where
Northwest Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Total snow accumulations of 3 to 6 inches...with the greatest accumulations across northwest areas...were reported. Sleet accumulations of 1 to 2 inches were also reported.|

Sleet, Northern Piscataquis

When
December 1, 5:00 PM EST to December 2, 3:30 AM EST
Where
Northern Piscataquis forecast zone
Reported by
Park/Forest Service
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Total snow accumulations of 2 to 4 inches...with sleet accumulations of 1 to 3 inches were reported.|

High Wind, Coastal Washington

When
December 1, 10:13 PM EST to December 2, 3:50 AM EST
Where
Coastal Washington forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

High Wind, Coastal Hancock

When
December 2, 12:30 AM EST to 3:50 AM EST
Where
Coastal Hancock forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

A 58 mph wind gust was measured at Sedgwick. Scattered power outages were reported in Tremont.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Sleet
Sleet accumulating half an inch or more.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7269, 7271, 7272, 7265, 7262.